Health Canada has confirmed that a counterfeit type of medication was found in Sudbury last summer that contained fentanyl. The highly dangerous opioid was put into pills made to look like prescription versions of oxycodone or Percocet, said a news release issued by the Sudbury Community Drug Strategy, which put out an alert this week.
"This drug alert serves as an important reminder to our community that the illicit drug market remains toxic," said the statement from Public Health Sudbury and District (PHSD)
The statement said using anyone using pills of unknown origin runs the risk of ingesting what is regarded as a highly dangerous substance.
"If you use oxycodone or Percocet that was not prescribed to you, be advised that pills could contain fentanyl." The statement expanded on the specific dangers of the illicit drug.
"Fentanyl is a powerful opioid, even a small amount can cause an overdose or be fatal. It has no taste or smell and cannot be seen. It comes in many forms: powder, pill, liquid, and blotter. It can be mixed with other substances. The use of these substances increases the risk of an overdose. Multiple doses of naloxone may be needed to temporarily reverse an overdose," said the news release.
It was not readily apparent if the incidents involving counterfeit pills had any impact on the number of opioid overdoses locally.
Statistics on the Community Drug Strategy opioid surveillance page reveal the number of suspected accidental overdoses that have occurred in Sudbury this year based on the number of persons arriving at the Health Sciences North emergency department.
The hospital reports that 35 suspected overdose patients were treated in June.
In July, the number was 36 patients. The number dipped to 30 emergency room visits in August.
Then in September the number increased to 66 emergency visits, but it dropped off to 53 individual visits in October. More recent numbers are not yet available.
Public Health Sudbury and Districts was asked if the incidence of counterfeit drug substances resulted in any spike in overdoses among local users.
"It is difficult to identify specific substances used when there is a suspected opioid overdose. This is due to many factors such as pervasive stigma and a history of distrust of emergency and police services. Data also cannot identify the cause for any increases in incidents as there are many factors which could contribute to fluctuating numbers, such as the presence of a global pandemic," said PHSD.
The alert also included the following information on how to prevent opioid overdoses:
Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.
If possible, call someone before using drugs. They can call 911 if you become unresponsive.
When using drugs with a friend, do not take drugs at the same time.
When switching substances or if you have not used in a while, start with a lower dose.
Carry a naloxone kit. Get your free kit at your local pharmacy today.
Call 911 if you suspect an overdose.
Avoid mixing drugs, including prescribed, over-the-counter, and illegal drugs.
Avoid drinking alcohol while using other drugs.
Protect others and reduce your risk of COVID-19 infection by staying at least six feet away from other people or wearing a nonmedical
mask when physical distancing is not possible.
The release also include a list of Overdose symptoms:
-Blue lips or nails;
-Dizziness and confusion;
-The person can’t be woken up;
-Choking, gurgling or snoring sounds;
-Slow, weak or no breathing;
-Drowsiness or difficulty staying awake.
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist, said the alert.. www.ontario.ca/page/get-naloxone-kits-free
Len Gillis, Local Journalism Initiative Reporter, Sudbury.com